New Mexico, 2022

Dust Storm in New Mexico, August 10, 2022

August 10, 2022 · NWS EPZ · 1 event in 1 county or zone

Strong outflow winds ahead of thunderstorms moving in from the east picked up dust and produced areas of visibilities less than 300 feet around Sunshine.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Strong outflow winds ahead of thunderstorms moving in from the east picked up dust and produced areas of visibilities less than 300 feet around Sunshine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 10, 1:16 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 10, 1:16 PM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
216 PM MDT Wed Aug 10 2022

.SYNOPSIS...
More active weather is expected through Friday as a disturbance
pushes through the Borderland. Scattered to numerous thunderstorms
will develop, lingering into the overnight hours. Conditions
improve for the weekend with a lower chance of storms as drier air
moves in. Temperatures will be a few degrees below average into
the weekend, rebounding early next week.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
High pressure aloft fixed over the central Rockies with moisture
trapped at the base of the system has been the focus for our monsoon
activity the past several days. This trend will continue into
Thursday with perhaps an increase in rain coverage due to additional
moisture flowing in from the southern Plains and shortwave lifting
allowing for strong thunderstorm development.

Another "typical" monsoon day is expected this evening, with
scattered mountain and isolated lowland thunderstorms. Strong
boundary layer mixing suggests the risk for severe wind gusts due to
downbursts continues. Otherwise, the main concern will be localized
flooding with rainfall in excess of 1 inch per hour with some of the
stronger storms. Precipitable water remain slightly higher than
normal for early August, which is normally the peak moisture time of
year anyways. Temperatures will be right along climate normals this
evening, with lowland highs in the lower-to-mid 90's.

A few rain showers may stick around through much of the overnight
hours as additional moisture filters into the region. Thus, kept
PoPs at least mentionable into Thursday morning. Cloudy skies will
also keep temperatures rather mild overnight.

Increasing confidence in a more active end to the work week as
precipitable water jumps to 1.3-1.4" and ensemble solutions can
resolve a weak shortwave aloft moving southwestward across New
Mexico on Thursday. This should be sufficient in produce scattered
to numerous showers and thunderstorms Thursday afternoon, with gusty
outflow winds and localized flash flooding being the primary
threats. The highest rain amounts are forecasted to occur over
mountain zones, and given recent rainfall and burn scar
sensitivities, we've elected to issue a Flood Watch for the high
elevation areas of southern New Mexico. Flooding risk does extend to
the lowlands, but likely more localized.

&&

.LONG TERM...Thursday night through Wednesday...
An unsettled weather pattern continues through Friday as a
shortwave trough/positive vorticity enters the Borderland from the
northeast. This disturbance will progress around the southern
periphery of an upper high situated over eastern Colorado.
Isolated to scattered showers and storms are likely to linger into
Thursday night while the line of upper-level energy pushes
through our northern and eastern areas. A few showers could last
into Friday morning prior to diurnal activity getting underway
during the afternoon. Friday looks to be about as wet as Thursday
due to some lingering vorticity and another shortwave trough
developing in far west Texas. A few thunderstorms could produce
strong winds and small hail for Friday. The Flood Watch that is
currently in place for Thursday may be expanded or extended for
Friday while PW's hover around 1.3 inches.

Both the GFS and Euro are signaling for the formation of an
inverted trough/upper low Friday night, which would slide through
the region on Saturday. However, moisture levels look to decrease
behind the first shortwave. Saturday appears to be a transition
day between airmasses with areas west of the Continental Divide
having the best chance of heavy rain and flash flooding. Drier air
moves in from the east around the upper high, lowering the threat
for thunderstorms east of the Rio Grande, but not entirely. The
quieter pattern lasts through Sunday with isolated to scattered
activity.

Things could get interesting during the first half of next week.
Both Euro and GFS are showing a moisture-rich tropical wave
developing around South Texas on Sunday. The global models diverge
in their solutions after that. The GFS has the upper high
shifting over the Southern Plains, which would give the Borderland
a decent moisture flow from the south- southeast but deflect the
tropical wave well to our south. The Euro has the high staying
over CO, allowing the disturbance to ride up the Rio Grande into
our neck of the woods around the Tuesday timeframe. This solution
would create widespread rainfall and likely warrant a Flood Watch
into the middle of next week. Obviously, confidence is low with
this potential system being almost a week away and global models
will change from run to run, but it is something to keep an eye
on. In terms of temperatures, highs will run a few degrees below
normal into the weekend, warming up to the mid-90s in the lowlands
early next week. Cooler temperatures would be expected if the
potential tropical wave reaches our area into midweek.

&&

.AVIATION...18Z TAF CYCLE
Scattered showers and thunderstorms this afternoon across
southern NM and far west TX, with cloud bases generally SCT-
BKN080CB. Temporary IFR visibility between 21-02Z this evening due
to direct TSRA over terminals. Storms may also produce strong
outflow winds in excess of 40 knots. Areal CB coverage in the
range of 20-40% suggests storms will remain fairly isolated with
available gaps. Surface winds prevailing from the E/SE this
afternoon, becoming more variable (likely from the N/NE) and
outflow-driven after 00Z. TSRA sticks around toward midnight,
subsiding to cloudy but VFR conditions early Thursday morning.

&&

.FIRE WEATHER...
Low fire danger this week as opportunities for wetting rains
continue. Scattered to numerous thunderstorms will pose a risk of
flash flooding Thursday and Friday, especially along mountain
drainages and burn scars. More isolated activity expected early
next week. Storms may produce locally heavy rainfall in excess of
2 inches per hour, causing rapid downstream rises. Frequent
lightning and gusty outflow winds are also possible. Relative
humidity will dip to 30-40% midday, followed by excellent
overnight recoveries. Smoke ventilation will be Fair into the
weekend due to light surface winds, with transport mainly to the
W/NW.

&&

30-Dennhardt

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  93  71  92 /  30  40  40  40
Sierra Blanca           68  88  68  85 /  20  40  30  40
Las Cruces              70  92  68  90 /  50  40  50  40
Alamogordo              67  88  66  87 /  40  60  30  50
Cloudcroft              48  63  48  63 /  50  90  30  70
Truth or Consequences   68  88  66  85 /  70  60  50  50
Silver City             63  82  62  79 /  70  70  60  60
Deming                  69  91  68  89 /  50  30  50  40
Lordsburg               68  90  68  89 /  60  40  50  40
West El Paso Metro      73  94  71  91 /  40  40  40  30
Dell City               68  92  67  90 /  20  50  30  30
Fort Hancock            71  95  70  92 /  30  30  30  40
Loma Linda              67  86  64  82 /  30  50  40  40
Fabens                  72  93  71  90 /  30  30  30  30
Santa Teresa            71  92  69  89 /  40  30  40  30
White Sands HQ          71  90  70  88 /  50  50  50  50
Jornada Range           69  89  67  87 /  50  50  50  40
Hatch                   68  91  67  87 /  60  50  50  40
Columbus                70  91  69  90 /  50  20  40  30
Orogrande               70  89  67  87 /  40  50  40  40
Mayhill                 54  74  53  74 /  50  80  30  60
Mescalero               53  74  53  74 /  60  90  30  60
Timberon                54  74  53  74 /  40  80  30  60
Winston                 60  80  61  77 /  70  80  60  70
Hillsboro               64  87  65  82 /  70  60  50  50
Spaceport               67  88  66  85 /  70  50  50  50
Lake Roberts            57  80  57  77 /  70  80  60  70
Hurley                  65  87  64  85 /  60  50  50  50
Cliff                   61  90  61  87 /  50  60  50  60
Mule Creek              62  84  62  82 /  60  70  50  60
Faywood                 66  86  64  82 /  60  60  50  50
Animas                  65  91  66  89 /  60  30  50  40
Hachita                 66  88  66  87 /  60  20  50  40
Antelope Wells          64  89  64  87 /  60  40  50  50
Cloverdale              61  85  61  83 /  70  40  60  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flood Watch from Thursday morning through late Thursday night
     for NMZ402-403-408-414>416.

TX...None.
&&

30-Dennhardt/39-Aronson/30
Hazardous weather outlook, Aug 10, 9:36 AM MST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1036 AM MDT Wed Aug 10 2022

NMZ401>417-TXZ418>424-111730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1036 AM MDT Wed Aug 10 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms this afternoon will be
capable of producing strong outflow winds up to 50 mph and large
hail up to quarter size. Coverage will favor the mountains and
high terrain early this afternoon, then spreading across the
desert lowlands and International Border later this evening.
Storms will also be efficient rain producers, with one hour
rainfall in excess of 2 inches an hour possible. This will pose a
risk of localized flash flooding, especially in low lying areas
and drainages.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Numerous rain showers are expected Thursday and Friday as
moisture increase across southwest New Mexico. This will pose a
heightened risk of flash flooding. Widespread new rain amounts of
half an inch to an inch are forecasted, with locally higher
amounts. A Flash Flood Watch is in effect for the mountainous
terrain of southern New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather or
significant flooding to the National Weather Service.

Dennhardt

In the hours before

Special weather statement, Aug 10, 11:02 AM MST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service El Paso TX
1202 PM MDT Wed Aug 10 2022

NMZ412-414>416-101830-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1202 PM MDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of north central Otero
County through 1230 PM MDT...

At 1202 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Mescalero. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mescalero, Soldier Canyon and Sierra Blanca Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3334 10573 3334 10572 3317 10573 3316 10590
      3339 10601 3339 10573
TIME...MOT...LOC 1802Z 161DEG 2KT 3326 10584

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DENNHARDT
Special weather statement, Aug 10, 2:52 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service El Paso TX
352 PM MDT Wed Aug 10 2022

NMZ407-411-102215-
Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
352 PM MDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of east central Luna
and western Dona Ana Counties through 415 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Akela, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Luna
and western Dona Ana Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3212 10728 3204 10724 3192 10744 3209 10756
TIME...MOT...LOC 2152Z 069DEG 14KT 3205 10733

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DEL
Special weather statement, Aug 10, 3:33 PM MST, 27 minutes before
Special Weather Statement
National Weather Service El Paso TX
433 PM MDT Wed Aug 10 2022

NMZ407-102300-
Southwest Desert/Mimbres Basin NM-
433 PM MDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of southeastern Luna
County through 500 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Akela, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sunshine, Rock Hound State Park and Spring Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3221 10742 3200 10742 3196 10776 3223 10777
TIME...MOT...LOC 2232Z 084DEG 11KT 3211 10750

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Southwest Desert/Mimbres Basin

When
August 10, 4:00 PM MST to 5:30 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Trained Spotter
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

A trained spotter near Sunshine reported visibilities around 300 feet.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053266.